New Mexico, 2008

Hail and Damaging Wind in New Mexico, June 28, 2008

June 28, 2008 · NWS ABQ · 5 events in 3 counties and zones

A cold front drove southwest across northeast New Mexico and combined with an upper level low over southeast New Mexico to produce severe thunderstorms across east central parts of the state.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

A cold front drove southwest across northeast New Mexico and combined with an upper level low over southeast New Mexico to produce severe thunderstorms across east central parts of the state.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jun 28, 2:00 AM MST, 11 hours 27 minutes earlier.

Area forecast discussion, Jun 28, 2:00 AM MST, 11 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
300 AM MDT SAT JUN 28 2008

.DISCUSSION...PATTERN SHIFT STILL APPEARS TO BE EVOLVING ALTHOUGH A
BIT SLOWER.  WELL DEFINED UPPER LOW ROTATING OVER SOUTHEAST NEW
MEXICO AT THIS TIME WILL LINGER OVER THE AREA TODAY. MODELS SEEM TO
DIVERGE WHERE/WHAT HAPPENS TO THIS FEATURE...WHICH IS PRODUCING A
SWATH OF SPOTTY AT LEAST LIGHT PRECIPITATION FROM LINCOLN AND
TORRANCE COUNTIES SOUTHEAST THROUGH LEA COUNTY EARLY THIS MORNING. A
SHIFT TO DEEPER EASTERLY FLOW ACROSS EASTERN AND CENTRAL NEW MEXICO
REMAINS FORECASTED TO OCCUR TODAY AND PERSIST TONIGHT AND SUNDAY. AN
INCREASINGLY MOIST AIRMASS IS STILL INDICATED TO REACH THE
CONTINENTAL DIVIDE AND WESTWARD SUNDAY WHILE THE H5 HIGH CENTER
RETREATS INTO ARIZONA.

SPC CONVECTIVE OUTLOOK FOR TODAY STILL INCLUDES MOST OF THE EASTERN
PLAINS. ISOLATED STRONG TO SEVERE STORMS WILL BE POSSIBLE SUNDAY
OVER MOST OF THE FORECAST AREA.

FOR THE START OF THE WORK WEEK...THE UPPER HIGH CENTER WILL CONTINUE
TO SHIFT SOUTHWEST OVER ARIZONA AND SOCAL. THERE DOES NOT APPEAR TO
BE A MECHANISM TO DRY OUT THE MOISTURE EXPECTED TO SURGE IN THIS
WEEKEND...SO LOOK FOR DAILY ROUNDS OF SHOWERS AND THUNDERSTORMS
FAVORING THE HIGHER TERRAIN. WITH WINDS ALOFT SHIFTING TO THE NORTH
AND NORTHWEST...EXPECT ACTIVITY TO DRIFT INTO RIO GRANDE VALLEY OFF
THE CENTRAL MOUNTAIN CHAIN. THE GFS INDICATES THIS PATTERN WILL
CHANGE LITTLE THROUGH MOST OF NEXT WEEK...EXCEPT THE RIDGE BEGINS TO
SHIFT EASTWARD AND MORE OVER NEW MEXICO MID TO LATE WEEK.

&&

.AVIATION...SCATTERED SHOWERS AND ISOLATED TSTMS WILL CONTINUE
ACROSS THE SOUTH CENTRAL MOUNTAINS AND SOUTHEAST PLAINS THRU THE
EARLY MORNING HOURS. SOME PATCHY MVFR CEILINGS POSSIBLE ACROSS FAR
NORTHEAST NM THIS MORNING BEHIND COLD FRONT.  COLD FRONT WILL CHARGE
SOUTHWARD ACROSS THE EASTERN PLAINS TODAY AND SHOWERS AND
THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG IT...WITH ADDED SHOWERS
AND TSTMS ACROSS SE NM DUE TO UPPER LOW.  WIND GUSTS TO 45 KTS AND
SMALL HAIL ARE POSSIBLE WITH THE CONVECTION ALONG THE FRONT.
VISIBILITIES MAY BE REDUCED TO 4 MILES OR LESS LOCALLY IN TSTMS. A
STRONG EAST WIND IS EXPECTED AT KABQ TONIGHT WITH GUSTS TO 40 KT
POSSIBLE.

NEXT AVIATION DISCUSSION SCHEDULED FOR 21Z.

&&

.FIRE WEATHER...A CHANCE OF A MIX OF WET AND DRY STORMS CONTINUE
TODAY WEST OF THE CENTRAL MOUNTAIN CHAIN...WITH WET STORMS THE RULE
ACROSS EASTERN PORTIONS OF THE STATE. A COLD FRONT WILL USHER IN
RICHER MOISTURE ACROSS THE EASTERN PLAINS TODAY...AND WILL SEEP
THROUGH THE CENTRAL MOUNTAIN GAPS TONIGHT...MOISTENING WESTERN AREAS
FOR SUNDAY. THUS...SHOWERS AND THUNDERSTORMS WILL INCREASE IN
COVERAGE AND WILL BE OF WETTER NATURE SUNDAY ACROSS THE WEST.
RELATIVE HUMIDITY VALUES WILL ALSO HIGHER BOTH DURING THE DAY AND AT
NIGHT THRU AT LEAST MONDAY THANKS TO THE MOISTURE SURGE. SHOWERS AND
THUNDERSTORMS WILL CONTINUE THRU THE WEEK AS UPPER HIGH REMAINS
PARKED TO THE WEST.

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  95  61  92  61 /   5  10  20  20
GALLUP..........................  88  52  88  52 /  10  10  20  30
GRANTS..........................  89  56  85  54 /  10  10  30  40
GLENWOOD........................  94  57  94  59 /  10  10  30  30
CHAMA...........................  84  43  78  45 /  20  30  50  30
LOS ALAMOS......................  83  54  81  52 /  30  40  40  40
RED RIVER.......................  73  41  69  41 /  40  60  50  40
TAOS............................  85  50  79  50 /  40  50  40  40
SANTA FE........................  87  58  81  55 /  30  40  50  40
SANTA FE AIRPORT................  88  57  83  57 /  30  40  40  40
ESPANOLA........................  91  57  86  55 /  20  40  40  40
ALBUQUERQUE HEIGHTS.............  91  65  86  66 /  20  30  40  40
ALBUQUERQUE VALLEY..............  93  64  88  62 /  20  30  40  40
ALBUQUERQUE FOOTHILLS...........  89  62  85  59 /  20  30  40  40
ALBUQUERQUE WEST MESA...........  93  64  88  63 /  20  30  40  40
SOCORRO.........................  93  64  90  62 /  20  30  30  40
SANDIA PARK/CEDAR CREST.........  84  54  80  50 /  40  40  40  40
MORIARTY/ESTANCIA...............  84  55  82  55 /  40  60  50  40
CARRIZOZO.......................  91  61  87  58 /  30  30  50  40
RUIDOSO.........................  82  57  75  50 /  30  30  50  40
RATON...........................  85  53  79  51 /  50  60  40  20
LAS VEGAS.......................  83  52  76  50 /  50  60  50  40
ROY.............................  84  58  79  57 /  30  50  20  20
CLAYTON.........................  85  59  80  58 /  30  50  30  20
SANTA ROSA......................  89  59  84  59 /  30  40  40  30
TUCUMCARI.......................  91  64  84  62 /  30  50  30  20
FORT SUMNER.....................  89  65  83  63 /  30  40  40  30
CLOVIS..........................  90  63  83  62 /  30  50  30  20
PORTALES........................  91  64  83  63 /  30  50  30  20
ROSWELL.........................  93  67  84  65 /  30  40  40  30

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, Jun 28, 5:00 AM MST, 8 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MDT SAT JUN 28 2008

NMZ001>021-026-291200-
NORTHWEST PLATEAU-NORTHWEST MOUNTAINS INCLUDING JEMEZ-
UPPER RIO GRANDE VALLEY-SANGRE DE CRISTO MOUNTAINS-
NORTHEAST HIGHLANDS-HARDING COUNTY-FAR NORTHEAST PLAINS-
WEST CENTRAL MOUNTAINS-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
SANDIA/MANZANO MOUNTAINS-CENTRAL HIGH PLAINS/ESTANCIA VALLEY-
CONCHAS LAKE/GUADALUPE COUNTY-QUAY COUNTY-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-LOWER RIO GRANDE VALLEY-
LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-DE BACA COUNTY-
CHAVES COUNTY PLAINS-ROOSEVELT COUNTY-CURRY COUNTY-
GUADALUPE MOUNTAINS OF CHAVES COUNTY-
600 AM MDT SAT JUN 28 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING ACROSS MUCH OF EASTERN NEW MEXICO. IN ADDITION...GUSTY
MICROBURST WINDS OF 40 TO 50 MPH COULD OCCUR NEAR THUNDERSTORMS IN
WESTERN AND CENTRAL AREAS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
HOWEVER...ISOLATED STRONG TO SEVERE THUNDERSTORMS PRODUCING LARGE
HAIL AND DAMAGING WINDS ARE POSSIBLE OVER MUCH OF NORTHERN AND
CENTRAL NEW MEXICO SUNDAY AFTERNOON AND EVENING.

WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

CONTACT LOCAL LAW ENFORCEMENT OR THE NATIONAL WEATHER SERVICE TO
REPORT LARGE HAIL AND DAMAGING WINDS.

In the hours before

Special weather statement, Jun 28, 12:02 PM MST, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
102 PM MDT SAT JUN 28 2008

NMZ004-005-281930-
NORTHEAST HIGHLANDS-SANGRE DE CRISTO MOUNTAINS-
102 PM MDT SAT JUN 28 2008

...STRONG THUNDERSTORM MOVING ALONG THE TAOS AND COLFAX COUNTY
LINE...

AT 1254 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND
HAIL UP TO ONE HALF INCH IN DIAMETER NEAR HOLMAN. MOVEMENT WAS
SOUTHWEST AT 10 MPH.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE CANON...CHACON...
CLEVELAND...LEDOUX AND MONTE APLANADO.

HEAVY RAINS WILL CAUSE WATER TO POND ON ROADS AND IN LOW SPOTS. FAST
RUNNING WATER WILL QUICKLY FILL ARROYOS AND DITCHES.

40
Special weather statement, Jun 28, 12:07 PM MST, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
107 PM MDT SAT JUN 28 2008

NMZ012-281930-
CONCHAS LAKE/GUADALUPE COUNTY-
107 PM MDT SAT JUN 28 2008

...STRONG THUNDERSTORM MOVING OVER SOUTH CENTRAL GUADALUPE COUNTY...

AT 1258 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND
HAIL UP TO ONE HALF INCH IN DIAMETER 6 MILES EAST OF PUERTO DE LUNA.
MOVEMENT WAS WEST AT 9 MPH.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE RURAL CENTRAL GUADALUPE
COUNTY.

MOTORISTS CAN EXPECT BRIEF...BUT SUDDEN CHANGES IN VISIBILITY AND
PONDING OF WATER ON THE HIGHWAYS AS THIS STORM MOVES THROUGH THE
AREA.

40
Special weather statement, Jun 28, 12:20 PM MST, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
120 PM MDT SAT JUN 28 2008

NMZ004-005-281945-
NORTHEAST HIGHLANDS-SANGRE DE CRISTO MOUNTAINS-
120 PM MDT SAT JUN 28 2008

...STRONG THUNDERSTORM MOVING OVER SOUTHWEST COLFAX COUNTY...

AT 113 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND
HAIL UP TO ONE HALF INCH IN DIAMETER NEAR PHILMONT SCOUT RANCH AND
CIMARRON. THE STRONG THUNDERSTORM WAS NEARLY STATIONARY.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE CIMARRON AND RAYADO.

MOTORISTS CAN EXPECT BRIEF...BUT SUDDEN CHANGES IN VISIBILITY AND
PONDING OF WATER ON THE HIGHWAYS AS THIS STORM MOVES THROUGH THE
AREA.

40
Special weather statement, Jun 28, 12:27 PM MST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
127 PM MDT SAT JUN 28 2008

NMZ019-282000-
CHAVES COUNTY PLAINS-
127 PM MDT SAT JUN 28 2008

...STRONG THUNDERSTORM MOVING OVER SOUTHEAST CHAVES COUNTY...

AT 117 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND
HAIL UP TO ONE HALF INCH IN DIAMETER 17 MILES NORTH OF LOCO HILLS.
MOVEMENT WAS NORTHWEST AT 5 MPH.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE RURAL EAST CENTRAL CHAVES
COUNTY.

MOTORISTS CAN EXPECT BRIEF...BUT SUDDEN CHANGES IN VISIBILITY AND
PONDING OF WATER ON THE HIGHWAYS AS THIS STORM MOVES THROUGH THE
AREA.

40
Special weather statement, Jun 28, 12:54 PM MST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
154 PM MDT SAT JUN 28 2008

NMZ012-013-018-020-021-282030-
CONCHAS LAKE/GUADALUPE COUNTY-CURRY COUNTY-DE BACA COUNTY-QUAY
COUNTY-ROOSEVELT COUNTY-
154 PM MDT SAT JUN 28 2008

...LINE OF STRONG THUNDERSTORMS FROM CURRY TO GUADALUPE COUNTIES...

AT 145 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND
HAIL UP TO ONE HALF INCH IN DIAMETER ALONG A LINE EXTENDING FROM 15
MILES SOUTHWEST OF GRADY TO PUERTO DE LUNA. MOVEMENT WAS SOUTH AT 10
MPH.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE FORREST...HOUSE...
MCALISTER...RAGLAND AND SUMNER LAKE.

MOTORISTS CAN EXPECT BRIEF...BUT SUDDEN CHANGES IN VISIBILITY AND
PONDING OF WATER ON THE HIGHWAYS AS THESE STORMS MOVE THROUGH THE
AREA.

THESE STORMS WERE NOT PRODUCING SEVERE WEATHER AT THIS TIME.
HOWEVER...PERSONS IN THE PATH OF THESE STORMS ARE ADVISED TO MONITOR
THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE
PREPARED TO TAKE APPROPRIATE ACTION.

40
Special weather statement, Jun 28, 1:06 PM MST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
206 PM MDT SAT JUN 28 2008

NMZ019-282030-
CHAVES COUNTY PLAINS-
206 PM MDT SAT JUN 28 2008

...STRONG THUNDERSTORM MOVING OVER SOUTHEAST CHAVES COUNTY...

AT 159 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND
HAIL UP TO ONE HALF INCH IN DIAMETER 21 MILES SOUTHWEST OF CAPROCK.
MOVEMENT WAS WEST AT 7 MPH.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE RURAL EAST CENTRAL CHAVES
COUNTY.

HEAVY RAINS WILL CAUSE WATER TO POND ON ROADS AND IN LOW SPOTS. FAST
RUNNING WATER WILL QUICKLY FILL ARROYOS AND DITCHES.

40

The radar

The Albuquerque radar (KABX), 184 km away, was scanning. The volume nearest the first event began at 20:27 UTC.

Open the radar archive at this moment

Event by event

4 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Mora

When
June 28, 1:27 PM MST
Where
Mora County, 0.69 mi S of Ojo Feliz
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
36.060, -105.120

Hail, Guadalupe

When
June 28, 1:50 PM MST
Where
Guadalupe County, 0.89 mi NW of Santa Rosa Muni Arpt
Measured
0.75 in hail
Reported by
Public
Coordinates
34.940, -104.640

Hail, Mora

When
June 28, 2:00 PM MST
Where
Mora County, Valmora
Measured
0.75 in hail
Reported by
COOP Observer
Coordinates
35.820, -104.920

Hail, Mora

When
June 28, 2:08 PM MST
Where
Mora County, 1.68 mi W of Watrous Doolittle Ar
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
35.820, -104.980

Large hail defoliated trees north of Watrous.

Thunderstorm Wind, Torrance

When
June 28, 3:08 PM MST
Where
Torrance County, 0.57 mi E of Moriarty Clines Arpt
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
35.000, -105.660

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2008Every state in 2008This day in weather historyWarnings in New Mexico, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 98062, 98063, 98064, 98065, 98066.